Format

Send to

Choose Destination
Heart Rhythm. 2004 Nov;1(5):624-6.

Ciprofloxacin-induced acquired long QT syndrome.

Author information

1
Division of Cardiology, University of Western Ontario, London, Canada.

Abstract

Quinolone antibiotics have potentially serious proarrhythmic effects. The effects on intracardiac potassium channels result in QT interval prolongation, leading to torsades de pointes. Evidence suggests fluoroquinolones cause QT-mediated proarrhythmia, and weak evidence links ciprofloxacin with QT-mediated arrhythmias. Ciprofloxacin may be given to select patients because the agent is believed to be safer than other drugs in its class. We report two cases of unexplained cardiac arrest temporally related to ciprofloxacin administration. Two female patients (ages 44 and 67 years) developed marked QTc prolongation (QTc 590 and 680 ms) within 24 hours of ciprofloxacin administration, with recurrent syncope and documented torsades de pointes requiring defibrillation. The patients previously were stable with sotalol and amiodarone therapy for supraventricular arrhythmia without obvious QTc prolongation prior to ciprofloxacin therapy. Marked QTc prolongation and subsequent proarrhythmia became a clinical concern only after initiation of ciprofloxacin. In both cases, the QTc normalized after cessation of ciprofloxacin. Ciprofloxacin may cause QTc prolongation and rarely torsades de pointes. This effect is of particular concern in patients with predisposing factors, such as concomitant medications or underlying heart disease reflecting decreased repolarization reserve.

PMID:
15851230
DOI:
10.1016/j.hrthm.2004.06.020
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center